Monday, 20 November 2017

Phenytoin Toxicity

An 80 year old attends your emergency department "not right". He is known epileptic, but you are unable to get a collateral history to know what form his seizures normally take. He is on phenytoin, and as far as you know is compliant. He looks well, but has a strange rhythmic movement of his mouth, and upper limbs. You wonder what is causing this...luckily the medics take a phenytoin level...

Phenytoin 
Phenytoin is a sodium channel blocker with slow and erratic oral absorption.
Peak levels are delayed by 24 – 48 hours
It is 90% protein bound, so dialysis is ineffective.
It is metabolised in the liver, importantly this metabolism is saturable and plasma levels can rise dramatically with only a slight increase in daily dosing.
Elimination half-lives in a poisoned patient can vary between 24 to 230 hours.

Problems
Acute overdose has cardiovascular side effects as the biggest problem. Because of the poor oral absorption, these are only really likely with IV - bradycardia, hypotension, vf, asystole, wide QRS.

Neurological signs are the most common with nystagmus (initially on forced lateral gaze only, later becomes spontaneous), ataxia, decreased consciousness.

Can also cause Nausea and vomiting

"Purple glove syndrome" and Stevens Johnson can also occur

Anticonvulsant hypersensitivity syndrome


Toxicity symptoms by phenytoin level^
Level Sypmtoms
>10 Usually no symptoms
10-20 Occasional mild nystagmus
20-30 Nystagmus
30-40 Ataxia, slurred speech, Nausea/vomiting
40-50 Lethargy, confusion
>50 Coma, seizure (rare)
Correct the phenytoin level for albumin = Observed phenytoin (mg/L) (O.2 x albumin [g/dL]) + 0.1. If possible, take a trough level (ie just before next dose), but if you suspect toxicity or need to treat status, just take a level - treat the patient not the numbers.

Other laboratory testing
LFTs, hepatic dysfunction increases risk of phenytoin toxicity
CBC, frequently show eosinophilia or marked leukocytosis
Total CK
ECG, may see arrhythmias, AV block, or sinus arrest with junctional or ventricular escape
POC glucose, rule out hypoglycemia as cause of AMS
Acetaminophen and salicylate levels, rule out common coingestion
Urine pregnancy test


Management
Supportive care
avoid lidocaine (same antidysrhythmic properties as phenytoin)
Activated charcoal PO
Falls risk


References
https://www.rcemlearning.co.uk/references/dystonia/
https://wikem.org/wiki/Phenytoin_toxicity
http://www.emdocs.net/em3am-phenytoin-toxicity/
https://lifeinthefastlane.com/tox-library/toxicant/anticonvulsants/phenytoin/
http://journals.sagepub.com/doi/pdf/10.1177/201010581302200307


<blockquote class="twitter-tweet" data-lang="en"><p lang="en" dir="ltr">Phenytoin effects at therapeutic and toxic levels<a href="https://twitter.com/hashtag/InsidersGuideITE?src=hash&amp;ref_src=twsrc%5Etfw">#InsidersGuideITE</a> <a href="https://twitter.com/hashtag/FOAMed?src=hash&amp;ref_src=twsrc%5Etfw">#FOAMed</a> <a href="https://twitter.com/hashtag/EMBoardReview?src=hash&amp;ref_src=twsrc%5Etfw">#EMBoardReview</a> <a href="https://twitter.com/hashtag/MedEd?src=hash&amp;ref_src=twsrc%5Etfw">#MedEd</a> <a href="https://t.co/4AVsCWXmlF">pic.twitter.com/4AVsCWXmlF</a></p>&mdash; Adam Rosh (@RoshReview) <a href="https://twitter.com/RoshReview/status/671166731914711040?ref_src=twsrc%5Etfw">November 30, 2015</a></blockquote>
<script async src="https://platform.twitter.com/widgets.js" charset="utf-8"></script>



<blockquote class="twitter-tweet" data-lang="en"><p lang="en" dir="ltr"><a href="https://twitter.com/RCollEM?ref_src=twsrc%5Etfw">@RCollEM</a> be careful when drawing up phenytoin and always administer with cardiac monitoring <a href="https://twitter.com/hashtag/FOAMed?src=hash&amp;ref_src=twsrc%5Etfw">#FOAMed</a> <a href="https://twitter.com/hashtag/FOAMcc?src=hash&amp;ref_src=twsrc%5Etfw">#FOAMcc</a> <a href="https://twitter.com/hashtag/FOAMped?src=hash&amp;ref_src=twsrc%5Etfw">#FOAMped</a> <a href="https://t.co/LLatwq4hJA">pic.twitter.com/LLatwq4hJA</a></p>&mdash; Hasan Qayyum (@hasqay) <a href="https://twitter.com/hasqay/status/796446929693605888?ref_src=twsrc%5Etfw">November 9, 2016</a></blockquote>
<script async src="https://platform.twitter.com/widgets.js" charset="utf-8"></script>

No comments:

Post a Comment